Florida, 2008

Hail and Damaging Winds in Florida, July 21 to 23, 2008

July 21 to 23, 2008 · NWS TBW · 8 events in 5 counties and zones

High pressure ridging across the area allowed an afternoon sea breeze to develop with scattered thunderstorms forming along the boundary. Some drier air moved over the area aloft, allowing for a few severe thunderstorms containing hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure ridging across the area allowed an afternoon sea breeze to develop with scattered thunderstorms forming along the boundary. Some drier air moved over the area aloft, allowing for a few severe thunderstorms containing hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 21, 11:44 AM EST, 6 hours 42 minutes earlier.

Area forecast discussion, Jul 21, 11:44 AM EST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1244 PM EDT MON JUL 21 2008

.SHORT TERM (TONIGHT-WEDNESDAY)...HIGH PRESSURE REMAINS IN CONTROL
AT THE SURFACE AND ALOFT WITH A WEDGE OF DRY AIR ENTRENCHED AT
MID-LEVELS OVER FLORIDA. THE SURFACE RIDGE AXIS JUST ABOUT BISECTS
THE STATE BETWEEN TAMPA BAY AND MELBOURNE AND IS HELPING TO CREATE
GENERALLY WEAK FLOW ACROSS THE AREA. THIS WEAK FLOW IS ALLOWING
FOR GOOD SEA BREEZE DEVELOPMENT FROM SARASOTA COUNTY
NORTHWARD...WHILE SOUTHEASTERLY SURFACE FLOW IS LIMITING
DEVELOPMENT OVER SOUTHERN COUNTIES. ISOLATED CONVECTION WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING...WITH SOUTHERN AND
INTERIOR LOCATIONS FAVORED. DRY AIR WILL SEVERELY LIMIT THE
COVERAGE TODAY...AND STORMS WILL GENERALLY BE WEAK.

WITH TROPICAL STORM DOLLY MOVING FURTHER WEST AWAY FROM FLORIDA...AND
A TROUGH OF LOW PRESSURE SAGGING INTO THE GREAT LAKES AND EASTERN
SEABOARD...A MORE MOIST AIRMASS WILL FILTER NORTHWESTWARD OVER THE
AREA BEGINNING LATE TUESDAY INTO WEDNESDAY. HIGH PRESSURE WILL
STILL BE PRESENT...HOWEVER...THE INCREASING MOISTURE WILL LEAD TO
GREATER STORM COVERAGE...ESPECIALLY WEDNESDAY AFTERNOON. IN
GENERAL...CONVECTION WILL BE CLOSER TO THE COAST FROM SARASOTA
COUNTY SOUTHWARD...AND MORE INTERIOR IN AREAS TO THE NORTH.
TEMPERATURES WILL REMAIN RIGHT AROUND AVERAGE BOTH FOR THE HIGH
AND LOW.

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...AREA TO BE DOMINATED THROUGH
MUCH OF THE PERIOD BY A SURFACE RIDGE AXIS WANDERING...NORTH AND
SOUTH...OVER CENTRAL FLORIDA. BOTH THE GFS AND ECMWF BEGIN TO SHIFT
THIS RIDGE SOUTHWARD THE LAST DAY OF THE PERIOD WITH THE ECMWF MORE
AGGRESSIVE...DROPPING THE AXIS IN ACROSS SOUTH FL. THE GFS IS SLOWER
AND ONLY MOVES IT INTO SOUTH CENTRAL FL. FOR NOW WILL LEAN TOWARD THE
SLOWER GFS.

THE END RESULT IS A SUMMER TIME PATTERN OF SCATTERED AFTERNOON TO
ISOLATED EARLY EVENING THUNDERSTORMS WITH FAIRLY LIGHT WINDS THAT
SHIFT TO ONSHORE DURING THE AFTERNOONS. TEMPERATURES WILL BE
UNIFORM DAY TO DAY AND CLOSE TO NORMAL.

&&

.AVIATION (21/18Z - 22/18Z)...VFR. KFMY AND KRSW COULD SEE A TSRA
THIS AFTERNOON. WINDS IN THE PROCESS OF SHIFTING TO ONSHORE FOR THE
REST OF THE DAY...THEN BECOME VARIABLE OVERNIGHT.

&&

.MARINE...HIGH PRESSURE WILL BE PRESENT OVER THE WATERS THROUGH
THE NEXT WEEK WITH LIGHT...GENERALLY EAST TO SOUTHEAST...FLOW
EXPECTED. A WEAK FRONTAL BOUNDARY MAY TRACK OVER NORTHERN FLORIDA
AND STALL BY THE END OF THE WEEKEND ALLOWING FOR A SHIFT TO
SOUTHWESTERLY WINDS OVER THE WATER FROM TARPON SPRING NORTHWARD.
THUNDERSTORMS WILL BE POSSIBLE OVER THE WATERS EACH DAY AND NIGHT.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  91  76  90 /  20  20  20  50
FMY  75  93  74  91 /  20  30  20  50
GIF  75  93  74  91 /  20  30  20  50
SRQ  75  90  74  89 /  20  20  20  50
BKV  70  92  71  90 /  20  30  20  50
SPG  80  91  79  89 /  20  20  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...CANTIN
LONG TERM/AVIATION...RUDE
Hazardous weather outlook, Jul 21, 4:00 AM EST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT MON JUL 21 2008

FLZ039-042-043-048>052-055>057-060>062-065-211600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
500 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AFTERNOON THUNDERSTORMS COVERAGE WILL CONTINUE TO BE BELOW NORMAL
TODAY...BUT SOME STORMS WILL DEVELOP ONCE AGAIN ALONG THE SEA
BREEZES. THE BEST CHANCE FOR STORMS WILL BE OVER THE INTERIOR AND
SOUTHERN PORTIONS OF THE AREA FROM AROUND LAKELAND AND WINTER
HAVEN SOUTH THROUGH FORT MYERS. THE PRIMARY THREATS WILL BE DEADLY
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
MOISTURE WILL GRADUALLY INCREASE ACROSS THE AREA WITH SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXPECTED EACH DAY.
NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, Jul 21, 3:52 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
452 PM EDT MON JUL 21 2008

FLZ043-052-212130-
POLK-SUMTER-
452 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SUMTER AND NORTHERN
POLK COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
OVER NORTHERN POLK COUNTY. THESE STORMS WERE MOVING EAST AT 5 MPH...
AND WILL AFFECT THE GREEN SWAMP...POLK CITY AND WITHLA AS WELL AS
RURAL NORTHERN SECTIONS OF POLK COUNTY...UNTIL 530 PM EDT. GUSTY
WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING
OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

JCM
Special weather statement, Jul 21, 4:32 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
532 PM EDT MON JUL 21 2008

FLZ051-055-212215-
MANATEE-HILLSBOROUGH-
532 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH AND MANATEE
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
OVER CENTRAL AND SOUTHERN HILLSBOROUGH AND NORTHERN AND CENTRAL
MANATEE COUNTIES. THESE STORMS WERE MOVING SOUTH AT 10 MPH...AND
WILL AFFECT CENTRAL AND SOUTHERN HILLSBOROUGH COUNTY INCLUDING
BRANDON...BLOOMINGDALE...BOYETTE...SUN CITY CENTER...FORT LONESOME...
WIMAUMA AS WELL AS RURAL NORTHERN AND CENTRAL MANATEE COUNTY
INCLUDING LAKE MANATEE STATE PARK...UNTIL 615 PM EDT. GUSTY WINDS UP
TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

JCM
Special weather statement, Jul 21, 4:46 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
546 PM EDT MON JUL 21 2008

FLZ052-212230-
POLK-
546 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS WILL AFFECT EASTERN POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS OVER EASTERN POLK COUNTY. THESE STORMS WERE MOVING
SOUTHEAST AT 6 MPH...AND WILL AFFECT RURAL CENTRAL POLK COUNTY AND
RURAL EASTERN POLK COUNTY...UNTIL 630 PM EDT. GUSTY WINDS UP TO 40
MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

JCM
Special weather statement, Jul 21, 5:13 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
613 PM EDT MON JUL 21 2008

FLZ055-212300-
MANATEE-
613 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORM WILL AFFECT CENTRAL MANATEE COUNTY...

A THUNDERSTORM... NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA
INCLUDING DUETTE...MYAKKA HEAD...AND THE STATE ROAD 62 CORRIDOR FROM
SAFFOLD ROAD TO KEENTOWN...UNTIL 700 PM EDT. GUSTY WINDS UP TO 40
MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

REYNES
Special weather statement, Jul 21, 5:36 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
636 PM EDT MON JUL 21 2008

FLZ052-212315-
POLK-
636 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN POLK
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
OVER CENTRAL AND EASTERN POLK COUNTY. THESE STORMS WERE MOVING
SOUTHEAST AT 5 MPH...WILL AFFECT WINTER HAVEN...WAHNETA...CYPRESS
GARDENS AND LAKE WALES...UNTIL 715 PM EDT. GUSTY WINDS UP TO 40 MPH
WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF
CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

JCM
Special weather statement, Jul 21, 6:01 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
701 PM EDT MON JUL 21 2008

FLZ051-212345-
HILLSBOROUGH-
701 PM EDT MON JUL 21 2008

...STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HILLSBOROUGH
COUNTY...

A THUNDERSTORM...NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA
INCLUDING FORT LONESOME...BOYETTE...UNTIL 745 PM EDT. GUSTY WINDS OF
40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO
TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING
IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY
FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL. TORRENTIAL
RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

REYNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Polk

When
July 21, 6:26 PM EST
Where
Polk County, Alturas
Measured
1 in hail
Reported by
Public
Coordinates
27.870, -81.720

Quarter size hail was reported in Alturas.

Thunderstorm Wind, Highlands

When
July 22, 3:50 PM EST
Where
Highlands County, 2.83 mi SSW of Lake Jackson
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
27.440, -81.480

A spotter measured a 62 MPH wind gust from their home weather station anemometer.

Hail, Hillsborough

When
July 22, 4:24 PM EST to 4:29 PM EST
Where
Hillsborough County, 2.23 mi N of Rocky Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.012, -82.606

Penny size hail was falling for five minutes near Town 'N' Country.

Hail, Hillsborough

When
July 23, 3:28 PM EST to 3:33 PM EST
Where
Hillsborough County, 2.12 mi WNW of Temple Terrace
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.062, -82.412

Penny size hail occurred for five minutes on the University of South Florida campus in Tampa.

Hail, Charlotte

When
July 23, 3:40 PM EST
Where
Charlotte County, 0.93 mi WSW of Bermont
Measured
0.88 in hail
Reported by
Public
Coordinates
26.947, -81.765

Nickel size hail was reported just west of Babcock Ranch along Bermont Road.

Heavy Rain, Manatee

When
July 23, 5:30 PM EST to 7:00 PM EST
Where
Manatee County, 1.15 mi NE of Myakka City
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
27.361, -82.156

A home with significant roof damage from winds also received 7.5 inches of rain with the storm. The rain caused significant water damage inside the home once the roof was destroyed and the home was uninhabitable.

Hail, Manatee

When
July 23, 6:15 PM EST
Where
Manatee County, 0.92 mi SE of Myakka City
Measured
1.75 in hail
Reported by
Public
Coordinates
27.340, -82.160

Golf ball size hail was reported at the Myakka City Grocery.

Thunderstorm Wind, Manatee

When
July 23, 6:15 PM EST
Where
Manatee County, 1.15 mi NE of Myakka City
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
27.361, -82.156

A wind gust caused significant damage to the roof of a house on Wauchula Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127085, 127114, 127126, 127131, 127135, 127159, 127155, 127157.